Do you know the effect of Buprenorphine on Dogs? You need to know about a lot of medications that dogs need. The first thing to know is that most drugs do have side effects. Some are common while others are rare. This can help you understand the topic a bit better. Buprenorphine dogs acting weird is not an extremely rare issue. In many cases, a dog will show side effects. Below, we will reveal all about the side effects and other things you need to know about this drug.
Buprenorphine is a medication that vets prescribe to dogs who are in pain. In hospitals, for instance, this medication is also used as a preanesthetic. Buprenorphine dogs acting weird is common due to the side effects and the pain the dog already has. Keep in mind that this drug has a lot of names. Some of them are Buprenex, Subox, Simbadol, Vetergesic, Belbuca, Buprenodale, Sublocade and many more.
The medication we have here is extremely common. Vets have been using it to treat pain in dogs, cats, small and even large mammals. You can find it as off label or in some cases as an extra label drug. If you do this, make sure you follow the instructions from a vet!
Possible Side Effects
As you can see here, the medication will not cause all the side effects every single time. These are rare but they can present at some point. Usually, we are looking at a sleepy dog. After you give him the drug he will want to sleep and this is a minor side effect. The same issue has been seen with many drugs that treat pain and help animals and humans. Allow your pet to sleep and rest and he will be fine. There is no need to worry about anything.
If you use injection to give the drug directly into the muscle that area can be in pain. You will see a dog licking the area or being strange about that place. You don’t want to put pressure there because a dog will be in even more pain! It is best to don’t touch that area. This is another mild side effect that has no large issues and your pet will be fine once the pain disappears.
There are other side effects as well. A dog may vomit for instance. He may have a lower heart rate or he may be agitated. However, all of these are extremely rare. If you notice one or all of these, you will have to take him to a vet just to be sure. However, most dogs will get used to the drug and there won’t be any issues of this kind. It is highly unlikely that your dog will show these side effects.
Buprenorphine is a drug but in a liquid form. The most common way of giving the drug to a dog is in the form of an injection that you have to squirt into his mouth. Keep in mind that the drug here is very potent. Hence, you need to measure the amount carefully and never give too much of it. This is also the method you will use while at home with your pet.
It is also possible to give the drug in the form of injection. This will be an option at a hospital only. You won’t give your pet an injection into the muscle. Of course, this can change if you are a trained professional, a vet, or a doctor. But, for most dog owners you will have to squirt the drug into his mouth.
In some situations, you may have to give him an injection of buprenorphine. You will give him the drug just under the skin hence you won’t touch the muscle. There is no need to tell you that you can take your pet to a vet if you have any issues with this method or you are not comfortable with it.
As with all drugs and all procedures you need to know about risk factors that affect the treatment. The first one here is that buprenorphine must not be used with amitraz. It is another drug that comes with many names. Anyway, these two must not be mixed. Also, remember that dogs who are allergic to opioids must not take buprenorphine. The risk is massive and you will always want to tell your vet about this issue. He will not prescribe buprenorphine as the result.
Dogs who suffer from liver disease, when thyroid levels are low, Addison’s disease, lung or heart disease, and also very old or too young pets can take buprenorphine but with a lot of care. Sadly, there are a lot of things you have to know about this and you need to be very careful.
If you notice any changes in your pet such as different behavior, sleeping the entire day, or anything similar you will have to take him to a vet. There are a lot of things that can go wrong if you give him too much of the drug or if there are complications.
It is possible that you gave him too much medication, which is not a good thing. If you miss a dosage, give him buprenorphine as soon as you can. Then, wait for the recommended period of time and give him another dosage. Never give him two dosages at the same time. He will get too much of an opioid which can be extremely dangerous.
You will want to keep this medication at a temperature of 20 degrees Celsius and away from light. It must not be exposed to a high temperature of 40 degrees Celsius or higher. You must not freeze it either.
The Final Word
Buprenorphine dogs acting weird may happen. This is not a common issue and most professionals claim that the drug is generally safe and has fewer side effects than many others. But, it still can happen that your dog shows some issues. Keep in mind that most of these are normal and you don’t have to worry about them. If you want, you can take him to a vet to check the situation.